The Annals of Probability

Disorder, entropy and harmonic functions

Itai Benjamini, Hugo Duminil-Copin, Gady Kozma, and Ariel Yadin

Full-text: Open access

Abstract

We study harmonic functions on random environments with particular emphasis on the case of the infinite cluster of supercritical percolation on $\mathbb{Z}^{d}$. We prove that the vector space of harmonic functions growing at most linearly is $(d+1)$-dimensional almost surely. Further, there are no nonconstant sublinear harmonic functions (thus implying the uniqueness of the corrector). A main ingredient of the proof is a quantitative, annealed version of the Avez entropy argument. This also provides bounds on the derivative of the heat kernel, simplifying and generalizing existing results. The argument applies to many different environments; even reversibility is not necessary.

Article information

Source
Ann. Probab., Volume 43, Number 5 (2015), 2332-2373.

Dates
Received: May 2013
Revised: March 2014
First available in Project Euclid: 9 September 2015

Permanent link to this document
https://projecteuclid.org/euclid.aop/1441792287

Digital Object Identifier
doi:10.1214/14-AOP934

Mathematical Reviews number (MathSciNet)
MR3395463

Zentralblatt MATH identifier
1337.60248

Subjects
Primary: 60K37: Processes in random environments
Secondary: 31A05: Harmonic, subharmonic, superharmonic functions 82B43: Percolation [See also 60K35] 37A35: Entropy and other invariants, isomorphism, classification 60B15: Probability measures on groups or semigroups, Fourier transforms, factorization 60J10: Markov chains (discrete-time Markov processes on discrete state spaces) 20P05: Probabilistic methods in group theory [See also 60Bxx]

Keywords
Harmonic functions percolation random walk in random environment stationary graphs entropy Avez Kaimanovich–Vershik corrector IIC UIPQ planar map anomalous diffusion

Citation

Benjamini, Itai; Duminil-Copin, Hugo; Kozma, Gady; Yadin, Ariel. Disorder, entropy and harmonic functions. Ann. Probab. 43 (2015), no. 5, 2332--2373. doi:10.1214/14-AOP934. https://projecteuclid.org/euclid.aop/1441792287


Export citation

References

  • [1] Aldous, D. and Lyons, R. (2007). Processes on unimodular random networks. Electron. J. Probab. 12 1454–1508.
  • [2] Antal, P. and Pisztora, A. (1996). On the chemical distance for supercritical Bernoulli percolation. Ann. Probab. 24 1036–1048.
  • [3] Avez, A. (1976). Harmonic functions on groups. In Differential Geometry and Relativity. Mathematical Phys. and Appl. Math. 3 27–32. Reidel, Dordrecht.
  • [4] Barlow, M. T. (1998). Diffusions on fractals. Lectures on Probability Theory and Statistics (Saint-Flour, 1995). Lecture Notes in Math. 1690 1–121. Springer, Berlin.
  • [5] Barlow, M. T. (2004). Which values of the volume growth and escape time exponent are possible for a graph? Rev. Mat. Iberoam. 20 1–31.
  • [6] Barlow, M. T. (2004). Random walks on supercritical percolation clusters. Ann. Probab. 32 3024–3084.
  • [7] Barlow, M. T. and Bass, R. F. (1999). Brownian motion and harmonic analysis on Sierpinski carpets. Canad. J. Math. 51 673–744.
  • [8] Barlow, M. T. and Deuschel, J.-D. (2010). Invariance principle for the random conductance model with unbounded conductances. Ann. Probab. 38 234–276.
  • [9] Barlow, M. T. and Hambly, B. M. (2009). Parabolic Harnack inequality and local limit theorem for percolation clusters. Electron. J. Probab. 14 1–27.
  • [10] Barlow, M. T. and Perkins, E. A. (1989). Symmetric Markov chains in $\mathbf{Z}^{d}$: How fast can they move? Probab. Theory Related Fields 82 95–108.
  • [11] Benjamini, I. and Curien, N. (2012). Ergodic theory on stationary random graphs. Electron. J. Probab. 17 20.
  • [12] Benjamini, I. and Curien, N. (2013). Simple random walk on the uniform infinite planar quadrangulation: Subdiffusivity via pioneer points. Geom. Funct. Anal. 23 501–531.
  • [13] Benjamini, I., Lyons, R. and Schramm, O. (1999). Percolation perturbations in potential theory and random walks. In Random Walks and Discrete Potential Theory (Cortona, 1997). Sympos. Math. XXXIX 56–84. Cambridge Univ. Press, Cambridge.
  • [14] Benjamini, I. and Schramm, O. (1996). Harmonic functions on planar and almost planar graphs and manifolds, via circle packings. Invent. Math. 126 565–587.
  • [15] Benjamini, I. and Schramm, O. (2001). Recurrence of distributional limits of finite planar graphs. Electron. J. Probab. 6 13 pp. (electronic).
  • [16] Berger, N. and Biskup, M. (2007). Quenched invariance principle for simple random walk on percolation clusters. Probab. Theory Related Fields 137 83–120.
  • [17] Berger, N., Biskup, M., Hoffman, C. E. and Kozma, G. (2008). Anomalous heat-kernel decay for random walk among bounded random conductances. Ann. Inst. Henri Poincaré Probab. Stat. 44 374–392.
  • [18] Berger, N. and Deuschel, J.-D. (2014). A quenched invariance principle for non-elliptic random walk in i.i.d. balanced random environment. Probab. Theory Related Fields 158 91–126.
  • [19] Biskup, M. and Prescott, T. M. (2007). Functional CLT for random walk among bounded random conductances. Electron. J. Probab. 12 1323–1348.
  • [20] Bolthausen, E., Sznitman, A.-S. and Zeitouni, O. (2003). Cut points and diffusive random walks in random environment. Ann. Inst. Henri Poincaré Probab. Stat. 39 527–555.
  • [21] Buser, P. (1982). A note on the isoperimetric constant. Ann. Sci. École Norm. Sup. (4) 15 213–230.
  • [22] Caputo, P., Faggionato, A. and Prescott, T. (2013). Invariance principle for Mott variable range hopping and other walks on point processes. Ann. Inst. Henri Poincaré Probab. Stat. 49 654–697.
  • [23] Carne, T. K. (1985). A transmutation formula for Markov chains. Bull. Sci. Math. (2) 109 399–405.
  • [24] Chassaing, P. and Durhuus, B. (2006). Local limit of labeled trees and expected volume growth in a random quadrangulation. Ann. Probab. 34 879–917.
  • [25] Choquet, G. and Deny, J. (1960). Sur l’équation de convolution $\mu=\mu\ast\sigma$. C. R. Math. Acad. Sci. Paris 250 799–801.
  • [26] Colding, T. H. and Minicozzi, W. P. II (1997). Harmonic functions on manifolds. Ann. of Math. (2) 146 725–747.
  • [27] Conlon, J. G. and Naddaf, A. (2000). Green’s functions for elliptic and parabolic equations with random coefficients. New York J. Math. 6 153–225 (electronic).
  • [28] Csiszár, I. (1963). Eine informationstheoretische Ungleichung und ihre Anwendung auf den Beweis der Ergodizität von Markoffschen Ketten. Magyar Tud. Akad. Mat. Kutató Int. Közl. 8 85–108.
  • [29] Csiszár, I. (1966). A note on Jensen’s inequality. Studia Sci. Math. Hungar. 1 185–188.
  • [30] Delmotte, T. (1999). Parabolic Harnack inequality and estimates of Markov chains on graphs. Rev. Mat. Iberoam. 15 181–232.
  • [31] Delmotte, T. (1998). Harnack inequalities on graphs. In Séminaire de Théorie Spectrale et Géométrie, Vol. 16, Année 19971998. Sémin. Théor. Spectr. Géom. 16 217–228. Univ. Grenoble I, Saint-Martin-d’Hères.
  • [32] Delmotte, T. and Deuschel, J.-D. (2005). On estimating the derivatives of symmetric diffusions in stationary random environment, with applications to $\nabla\phi$ interface model. Probab. Theory Related Fields 133 358–390.
  • [33] Derriennic, Y. (1980). Quelques applications du théorème ergodique sous-additif. In Conference on Random Walks (Kleebach, 1979) (French). Astérisque 74 183–201, 4. Soc. Math., France, Paris.
  • [34] Deuschel, J.-D. and Kösters, H. (2008). The quenched invariance principle for random walks in random environments admitting a bounded cycle representation. Ann. Inst. Henri Poincaré Probab. Stat. 44 574–591.
  • [35] De Giorgi, E. (1957). Sulla differenziabilità e l’analiticità delle estremali degli integrali multipli regolari. Mem. Accad. Sci. Torino. Cl. Sci. Fis. Mat. Nat. (3) 3 25–43.
  • [36] De Masi, A., Ferrari, P. A., Goldstein, S. and Wick, W. D. (1989). An invariance principle for reversible Markov processes. Applications to random motions in random environments. J. Stat. Phys. 55 787–855.
  • [37] Disertori, M., Spencer, T. and Zirnbauer, M. R. (2010). Quasi-diffusion in a 3D supersymmetric hyperbolic sigma model. Comm. Math. Phys. 300 435–486.
  • [38] Dudley, R. M. (2002). Real Analysis and Probability. Cambridge Studies in Advanced Mathematics 74. Cambridge Univ. Press, Cambridge.
  • [39] Erschler, A. and Karlsson, A. (2010). Homomorphisms to $\mathbb{R}$ constructed from random walks. Ann. Inst. Fourier (Grenoble) 60 2095–2113.
  • [40] Ferrari, P. A., Grisi, R. M. and Groisman, P. (2012). Harmonic deformation of Delaunay triangulations. Stochastic Process. Appl. 122 2185–2210.
  • [41] Furstenberg, H. (1963). A Poisson formula for semi-simple Lie groups. Ann. of Math. (2) 77 335–386.
  • [42] Furstenberg, H. (1971). Random walks and discrete subgroups of Lie groups. In Advances in Probability and Related Topics, Vol. 1 1–63. Dekker, New York.
  • [43] Gloria, A. and Otto, F. (2011). An optimal variance estimate in stochastic homogenization of discrete elliptic equations. Ann. Probab. 39 779–856.
  • [44] Grimmett, G. (1999). Percolation, 2nd ed. Grundlehren der Mathematischen Wissenschaften 321. Springer, Berlin.
  • [45] Guo, X. and Zeitouni, O. (2012). Quenched invariance principle for random walks in balanced random environment. Probab. Theory Related Fields 152 207–230.
  • [46] Hebisch, W. and Saloff-Coste, L. (1993). Gaussian estimates for Markov chains and random walks on groups. Ann. Probab. 21 673–709.
  • [47] Heydenreich, M., van der Hofstad, R. and Hulshof, T. (2011). High-dimensional incipient infinite clusters revisited. Preprint. Available at http://arxiv.org/abs/1108.4325.
  • [48] Járai, A. A. (2003). Incipient infinite percolation clusters in 2D. Ann. Probab. 31 444–485.
  • [49] Jerison, D. (1986). The Poincaré inequality for vector fields satisfying Hörmander’s condition. Duke Math. J. 53 503–523.
  • [50] Kaimanovich, V. A. and Sobieczky, F. (2010). Stochastic homogenization of horospheric tree products. In Probabilistic Approach to Geometry. Adv. Stud. Pure Math. 57 199–229. Math. Soc. Japan, Tokyo.
  • [51] Kaĭmanovich, V. A. and Vershik, A. M. (1983). Random walks on discrete groups: Boundary and entropy. Ann. Probab. 11 457–490.
  • [52] Kesten, H. (1986). The incipient infinite cluster in two-dimensional percolation. Probab. Theory Related Fields 73 369–394.
  • [53] Kesten, H. (1986). Subdiffusive behavior of random walk on a random cluster. Ann. Inst. Henri Poincaré Probab. Stat. 22 425–487.
  • [54] Kipnis, C. and Varadhan, S. R. S. (1986). Central limit theorem for additive functionals of reversible Markov processes and applications to simple exclusions. Comm. Math. Phys. 104 1–19.
  • [55] Kleiner, B. (2010). A new proof of Gromov’s theorem on groups of polynomial growth. J. Amer. Math. Soc. 23 815–829.
  • [56] Kozlov, S. M. (1985). The averaging method and walks in inhomogeneous environments. Uspekhi Mat. Nauk 40 61–120, 238. Russian version available at mathnet.ru.
  • [57] Kozma, G. and Nachmias, A. (2009). The Alexander–Orbach conjecture holds in high dimensions. Invent. Math. 178 635–654.
  • [58] Krikun, M. (2008). On one property of distances in the infinite random quadrangulation. Preprint. Available at http://arxiv.org/abs/0805.1907.
  • [59] Lawler, G. F. (1982/83). Weak convergence of a random walk in a random environment. Comm. Math. Phys. 87 81–87.
  • [60] Lee, J. R. and Peres, Y. (2013). Harmonic maps on amenable groups and a diffusive lower bound for random walks. Ann. Probab. 41 3392–3419.
  • [61] Li, P. (1993). The theory of harmonic functions and its relation to geometry. In Differential Geometry: Partial Differential Equations on Manifolds (Los Angeles, CA, 1990). Proc. Sympos. Pure Math. 54 307–315. Amer. Math. Soc., Providence, RI.
  • [62] Lyons, R., Pemantle, R. and Peres, Y. (1995). Ergodic theory on Galton–Watson trees: Speed of random walk and dimension of harmonic measure. Ergodic Theory Dynam. Systems 15 593–619.
  • [63] Lyons, T. (1987). Instability of the Liouville property for quasi-isometric Riemannian manifolds and reversible Markov chains. J. Differential Geom. 26 33–66.
  • [64] Lyons, R. and Peres, Y. Probability on trees and networks. Book draft. Available at http://mypage.iu.edu/~rdlyons/.
  • [65] Margulis, G. A. (1966). Positive harmonic functions on nilpotent groups. Soviet Math. Dokl. 7 241–244.
  • [66] Mathieu, P. and Piatnitski, A. (2007). Quenched invariance principles for random walks on percolation clusters. Proc. R. Soc. Lond. Ser. A Math. Phys. Eng. Sci. 463 2287–2307.
  • [67] Moser, J. (1961). On Harnack’s theorem for elliptic differential equations. Comm. Pure Appl. Math. 14 577–591.
  • [68] Moser, J. (1964). A Harnack inequality for parabolic differential equations. Comm. Pure Appl. Math. 17 101–134.
  • [69] Nash, J. (1958). Continuity of solutions of parabolic and elliptic equations. Amer. J. Math. 80 931–954.
  • [70] Papanicolaou, G. C. and Varadhan, S. R. S. (1982). Diffusions with random coefficients. In Statistics and Probability: Essays in Honor of C. R. Rao 547–552. North-Holland, Amsterdam.
  • [71] Pittet, C. and Saloff-Coste, L. A survey on the relationships between volume growth, isoperimetry, and the behavior of simple random walk on Cayley graphs, with examples. Preprint. Available at http://www.math.cornell.edu/~lsc/surv.ps.gz.
  • [72] Sarig, O. Lecture notes on ergodic theory. Available at http://www.wisdom.weizmann.ac.il/~sarigo/506/ErgodicNotes.pdf.
  • [73] Shalom, Y. and Tao, T. (2010). A finitary version of Gromov’s polynomial growth theorem. Geom. Funct. Anal. 20 1502–1547.
  • [74] Sidoravicius, V. and Sznitman, A.-S. (2004). Quenched invariance principles for walks on clusters of percolation or among random conductances. Probab. Theory Related Fields 129 219–244.
  • [75] Tao, T. (2010). A proof of Gromov’s theorem. Blog. Available at http://terrytao.wordpress.com/2010/02/18/a-proof-of-gromovs-theorem/.
  • [76] van der Hofstad, R. and Járai, A. A. (2004). The incipient infinite cluster for high-dimensional unoriented percolation. J. Stat. Phys. 114 625–663.
  • [77] Varopoulos, N. T. (1985). Long range estimates for Markov chains. Bull. Sci. Math. (2) 109 225–252.
  • [78] Woess, W. (1994). Random walks on infinite graphs and groups—a survey on selected topics. Bull. Lond. Math. Soc. 26 1–60.
  • [79] Yau, S. T. (1975). Harmonic functions on complete Riemannian manifolds. Comm. Pure Appl. Math. 28 201–228.